Effect of aspirin on heterotopic ossification after total hip arthroplasty in men who have osteoarthrosis

Related Experiment Videos

M J Pagnani1, P M Pellicci, E A Salvati

  • 1Hip Service, Hospital for Special Surgery, Cornell University Medical College, New York City, NY 10021.

Insights

Aspirin significantly reduces severe heterotopic ossification after total hip arthroplasty. This study found a 48% rate of severe bone formation without aspirin versus only 3% with aspirin, highlighting its protective effect.

Area of Science:

  • Orthopedic Surgery
  • Pharmacology
  • Radiology

Background:

  • Heterotopic ossification (HO) is a common complication following total hip arthroplasty (THA).
  • Risk factors and preventative measures for HO require further investigation.

Purpose of the Study:

  • To evaluate the effect of aspirin on the severity of heterotopic ossification after primary cemented total hip arthroplasty.

Main Methods:

  • Radiographic assessment of HO severity in 83 male patients post-THA.
  • Review of medical records, blinded to radiographic findings.
  • Comparison of HO severity between patients receiving aspirin and those not receiving aspirin.

Main Results:

  • The overall incidence of heterotopic ossification was 72%.
  • Severe HO (grade III or IV) occurred in 3% of patients receiving aspirin (n=58).
  • Severe HO occurred in 48% of patients not receiving aspirin (n=25), a statistically significant difference (p < 0.0001).

Conclusions:

  • Aspirin is highly effective in preventing severe heterotopic ossification after cemented THA.
  • Intraoperative blood loss and operation duration were not associated with HO severity.
  • Aspirin should be considered as a prophylactic agent for HO in THA patients.

Related Concept Videos